Alert archive / New Mexico / Flash Flood Warnings in 2002

Flash Flood Warning 6, NWS El Paso, TX

July 19, 2002Doña Ana County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 19, 2002, 11:12 PM MDT for Doña Ana County, New Mexico. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2002, 11:12 PM MDT (05:12 UTC)
Expired
Jul 20, 2002, 12:15 AM MDT
In force
63 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Doña Ana County, NM

The radar

The El Paso radar (KEPZ), 19 km from the middle of the area, began a volume at 05:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 5.2 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2002-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 282 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2002-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
282 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
2022 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 200512
FFWELP
NMC013-200615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
1109 PM MDT FRI JUL 19 2002

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL DONA ANA COUNTY IN NEW MEXICO

* UNTIL 1215 AM MDT

* AT 1100 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN OVER CHAMBERINO.  THE AREA OF HEAVY RAIN WAS NEARLY           
  STATIONARY.


AT 11:10 PM MDT DOPPLER RADAR INDICATED A LINE OF STORMS PRODUCING 
VERY HEAVY RAIN FROM VADO TO JUST NORTH OF ANTHONY NEW 
MEXICO...ESPECIALLY IN AND AROUND THE TOWN OF CHAMBERINO.  RADAR HAS 
ESTIMATED OVER 2 INCHES OF RAIN HAS FALLEN WITH THESE STORMS IN THE 
LAST HOUR.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION.

LAT...LON 3204 10676 3198 10671 3202 10656 3213 10659

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 2:33 PM MDT, 8 hours 39 minutes earlier.

Area forecast discussion, Jul 19, 2:33 PM MDT, 8 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
233 PM MDT FRI JUL 19 2002

SYNOPSIS...
A PERSISTENT WEAK UPPER LEVEL DISTURBANCE REMAINS ANCHORED OVER THE
BORDER LAND. AT THE LOW LEVELS SOUTHEAST TO SOUTHWEST FLOW IS
CONVERGING OVER THE REGION TO KEEP A VERY MOIST AIR MASS STREAMING
INTO THE AREA FROM THE GULF OF MEXICO AND THE BAJA. THE DISTURBANCE
ALOFT AND DAYTIME HEATING IS CREATING DAYTIME INSTABILITY WHICH WILL
KICK OF DAILY ROUNDS OF SHOWERS AND THUNDERSTORMS THROUGH THE
WEEKEND. MANY OF THESE SHOWS WILL LINGER THROUGH THE NIGHT. BECAUSE
OF WEAK WINDS ALOFT STORMS WILL MOVE VERY SLOWLY...THUS LOCALLY
HEAVY RAIN AND ISOLATED AREAS OF ARROYO AND STREET FLOODING REMAINS
LIKELY ACROSS THE AREA. ALTHOUGH TEMPERATURES WILL REMAIN SLIGHTLY
BELOW NORMAL DUE TO CLOUD COVER...AFTERNOON CONDITIONS WILL BE
OPPRESSIVE DUE TO THE HIGH HUMIDITY.

DISCUSSION...
LARGER SCALE PATTERN SHOWS BROAD UPPER LEVEL HIGH CENTERED OVER
EASTERN COLORADO. A WEAK UPPER LEVEL DISTURBANCE IS ANCHORED OVER
THE CWFA ON THE BOTTOM SIDE OF THE HIGH PRESSURE DOME.  AT LOWER
LEVELS...H7 AND H85...A WEAK LOW IS EVIDENT IN THE WINDS FIELDS WITH
CYCLONIC FLOW CENTERED OVER THE CWFA. ITS TAKING A WHILE TO BREAK
OUT OF THIS MORNINGS CLOUD COVER ASSOCIATED WITH SHOWER ACTIVITY.
SEEING SOME TOWERS POP ALREADY WHERE THERE IS SOME DIFFERENTIAL SFC
HEATING WHERE THE CLOUDS HAVE BROKE. THIS SPEAKS TO THE AMOUNT OF
MOISTURE (1.54 PW IN EPZ 12Z SOUNDING) AND LEVEL OF INSTABILITY
OVER THE AREA.  WITH THE ENTIRE CWFA UNDER ABUNDANT DEEP MOISTURE
AND BROAD AREAS OF UPPER LEVEL INSTABILITY...ITS HARD TO MAKE
DISTINCTIONS ON WHERE AND WHEN THE TSTM AND SHOWERS WILL HIT.  HAVE
TO BROAD BRUSH THE POPS.  HOWEVER...THE CENTRAL CWFA SHOWS THE BEST
POTENTIAL WITH WEAK LOW LEVEL CONVERGENCE.  THE EAST HAS GOOD
POTENTIAL WITH THE DEEPEST MOISTURE.  WILL HAVE SCAT CAT POPS FOR ALL
AREAS TONIGHT.

AT H7 LEVELS...THE MODELS KEEP THE LOW OVERHEAD THROUGH THE WEEKEND
AND AVN EVOLVES IT INTO AN INVERTED TROUGH WHICH KEEP THE MOISTURE
PLUME FOCUSED OVER THE CENTER OF THE CWFA. MODELS ARE TRYING TO SHOW
SOME DRYING OUT WEST AS THE UPPER HIGH REFORMS OVER ARIZONA IN AN
ELONGATED SW-NE PATTERN...THAT MAKES FOR MORE NORTHERLY FLOW ALOFT
AND A THINNING OF THE SOUTHERLY MOIST FLOW. THIS WOULD MAKE POPS OUT
WEST MORE ISOLATED...BUT CERTAINLY NOT ELIMINATE THEM. THE EASTERN
AND CENTRAL CWFA LOOKS TO KEEP DEEPER MSTR THROUGH THE WEEKEND.

BY MONDAY...AVN SHOWS THE H7 TROF TO PUSH WEST INTO ARIZONA AS THE
RIDGE MOVES NORTH INTO THE ROCKIES.  THIS COMES WITH SOME DRYING FOR
THE EAST AND CENTRAL CWFA.  WELL KEEP POPS IN BUT LOWER THEM A BIT.
OF COURSE WITH WEAK SUMMER TIME PATTERNS AND THE SUBTLIES INVOLVED
IN THESE MICRO-SCALE FEATURES...SPLITTING HAIRS IS FRUITLESS.

EL PASO               BB  68/ 90/ 69/ 92/ 70  42423
LAS CRUCES            BB  65/ 89/ 66/ 91/ 67  42423
ALAMOGORDO            BB  65/ 88/ 66/ 89/ 67  42423
CLOUDCROFT            BB  46/ 68/ 45/ 70/ 45  35352
TRUTH OR CONSEQUENCES BB  66/ 90/ 64/ 92/ 65  43323
SILVER CITY           BB  57/ 83/ 58/ 85/ 59  34233
DEMING                BB  64/ 90/ 64/ 93/ 65  42323
LORDSBURG             BB  64/ 91/ 64/ 93/ 65  42323
SIERRA BLANCA         BB  65/ 89/ 66/ 91/ 67  42323

.ELP...NONE

14 / BIRD

N

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 2:33 PM MDTFlash Flood WarningEPZDoña Ana87 min

Nearby

Flash Flood Warnings in New Mexico, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.